Oklahoma, 2020Wildfire in Oklahoma, November 14, 2020
November 14, 2020 · NWS AMA · 1 event in 1 county or zone
Abnormally dry conditions along with low relative humidities and strong winds 20 to 30 mph with gusts near 40 to 45 mph resulted in critical fire weather conditions in the central Oklahoma Panhandle. Complicating the fire weather concerns was a cold front which pushed across the Oklahoma Panhandle during the early evening hours shifting the strong and gusty winds around to the northwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions along with low relative humidities and strong winds 20 to 30 mph with gusts near 40 to 45 mph resulted in critical fire weather conditions in the central Oklahoma Panhandle. Complicating the fire weather concerns was a cold front which pushed across the Oklahoma Panhandle during the early evening hours shifting the strong and gusty winds around to the northwest. A wall of blowing dust from eastern Colorado moved across the central Oklahoma Panhandle creating additional problems for the fire fighters and reducing visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 14, 11:08 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Nov 14, 11:08 AM CST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1108 AM CST Sat Nov 14 2020
.AVIATION...
West winds around 30 knots with gusts to around 40 knots will
slowly decrease late this afternoon and early this evening. Winds
will become more northwest tonight and speeds will slow to around
10 knots or less. Winds will then start to pick up from the south
Sunday morning. The visibility may be reduced to around 5 miles in
blowing dust at DHT times, so have introduced a tempo group.
Otherwise, skies are expected to remain VFR.
&&
.PREV DISCUSSION... /Issued 535 AM CST Sat Nov 14 2020/
AVIATION...
Southwest and west winds will pick up into the 30 to 35 knot range
with higher gusts by late morning at all sites. Winds will then
turn more to the northwest and north late this afternoon and they
will gradually decrease to 10 knots or less by late this evening.
Skies are expected to remain VFR. However, blowing dust could
locally reduce the visibility.
PREV DISCUSSION... /Issued 302 AM CST Sat Nov 14 2020/
SHORT TERM...Today and Tonight.
For today, a rather vigorous upper level shortwave trof is forecast
to move across the plains states. As it does, strengthening wind
fields through multiple levels in the atmosphere plus a tightening
surface pressure gradient along with plenty of sunshine and
attendant mixing suggests a windy day is in store for the OK and
TX Panhandles. Given favorable wind speeds in the lower to mid
levels of the atmosphere and decent mixing today, winds will
likely approach and/or exceed advisory levels late this morning
into the afternoon hours. After collaborating with surrounding
offices, a Wind Advisory has been issued for all of the forecast
area effective from 11 AM until 5 PM today. Some concern exists
for isolated sustained high wind speeds or gusts, primarily across
the higher terrain of the far western zones today. However, due
to low confidence in the strength of the pressure gradient given
some differences exist in the short range models, have opted to
defer possible issuance of a High Wind Warning for that area to
the next shift to further assess as the wind event unfolds later
this morning. Have increased wind speeds over the NBM values based
on the tight pressure gradient. The surface cold front associated
with passage of the upper level shortwave trof is expected to
move across the area later today. No precipitation is foreseen.
Winds will diminish after sunset, leading to generally tranquil
conditions tonight.
02
LONG TERM...Sunday through Friday night.
Sunday the upper level jet will have transitioned to the east
along with the base of the upper level trough. Positioning over
MO, southern IL and IN, KY, and OH. Flow aloft will become quasi-
zonal before eventually transitioning into northwest flow as a
ridge builds in from the west and heights start to rise again.
This will bring a warming trend going into Wednesday and Thursday.
At the surface, gradient winds will bring some breezy conditions
Sunday and then again Tuesday through Thursday morning.
On Sunday, the combined Panhandles will be between a surface low
in northeast NM/SW Colorado and a surface high over the central
plains of Texas. This will cause south to southwest gradient winds
upwards of 20 mph during the afternoon Sunday. The downsloping
winds, especially in the southwest to central Texas Panhandle will
help the western FA warm into the 60's while areas in the east
may not make it out of the 50's. On Monday the low pressure will
traverse the CWA causing light and variable winds as the gradient
relaxes. With plenty of insolation on Monday afternoon and
slightly higher heights, daytime temperatures will be nearing the
upper 60's across the entire FA which is above normal for this
time of year. But as the sun goes down the light winds and clear
skies will allow temperatures to drop off into the 30's by Tuesday
morning.
On Tuesday, leeside low pressure sets up over CO and NM once
again with a large surface high to the east expanding north and
south along the Mississippi River Valley. The pressure gradient
will tighten up and winds will approach the 20 mph range again on
Tuesday. Daytime temperatures are progged to be in the low 70s,
accompanied by higher dewpoints in the 50s that will be brought in
by the south to southeast winds Tuesday afternoon. Wednesday
morning will be quite warm with the higher dewpoints and winds
holding temperatures in the 40's. By Wednesday afternoon,
temperatures will climb to the upper 70's with winds staying on
the breezy side. In fact the pressure gradient will not let up
going into Thursday morning. The dewpoints will still be around
the 50s allowing temperatures to be even warmer on Thursday
morning.
By Friday the models start to diverge as another decent cold
front is progged to move through the area sometime next weekend.
The GFS has the front coming through more into Saturday morning
allowing the daytime temperatures to reach into the 70's across
much of the Panhandles Friday afternoon. The ECMWF on the other
hand brings the front in sooner on Friday which keeps the northern
half of the combined Panhandles in the 60's. The NBM agrees more
with the ECMWF for the daytime highs, and with this being Day 7,
have stuck with the NBM for the forecast.
36
FIRE WEATHER...
The combination of strong, gusty winds of 25 to 35 mph with higher
gusts, minimum relative humidity values between 10 and 15 percent,
and a continuation of drying fuels suggests critical fire weather
conditions are expected to develop late this morning through the
afternoon hours. In addition, maximum RFTI values of 4 to 6 are
anticipated across the forecast area. These RFTI values are weighed
heavily towards wind driven. After coordination with SPC and the
surrounding WFOs, it was decided to upgrade the earlier issued
Fire Weather Watch into a Red Flag Warning which was also expanded
eastward to include all of the OK and TX Panhandles. This Red
Flag Warning will be in effect from 11 AM this morning until 7 PM
this evening. The passage of the cold front discussed earlier will
result in shifting winds from west to northwest during the course
of today.
02
Sunday, dry breezy conditions will continue with dewpoints in the
single digits (RH in the teens) and gradient driven winds up
around the 15 to 20 mph range. With dormant grasses this will lead
to possible elevated to critical fire weather conditions
especially across the western half of the combined Panhandles.
Winds will be on the calm side Monday and pick up again on
Tuesday. However, on Tuesday, higher dewpoints will return to the
area helping keep RH values up except for the far northwest
combined Panhandles. Some elevated fire weather conditions could
exist in the far northwestern combined Panhandles on Tuesday and
again on Wednesday. Although confidence is low at this time
especially for ERC values and will need to reassess on a day to
day basis.
36
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Wind Advisory until 5 PM CST this afternoon for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Red Flag Warning until 7 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
Wind Advisory until 5 PM CST this afternoon for the following
zones: Beaver...Cimarron...Texas.
&&
15/29Hazardous weather outlook, Nov 14, 3:15 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 AM CST Sat Nov 14 2020
OKZ001>003-TXZ001>020-317-150000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 AM CST Sat Nov 14 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions will exist across the entire
Oklahoma and Texas Panhandles today due to low relative humidities
and windy conditions. A Red Flag Warning has been issued for the
Oklahoma and Texas Panhandles from 11 AM to 7 PM CST today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Elevated to critical fire weather conditions may be possible for
the western combined Panhandles Sunday afternoon due to low
relative humidity and breezy conditions. Then on Tuesday and
Wednesday elevated to critical fire weather conditions will be
possible for the western Oklahoma Panhandle and possibly the far
northwest Texas Panhandle.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and tomorrow.
In the hours before
Local storm report, Nov 14, 11:24 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 AM CST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM NON-TSTM WND GST 4 E VEGA 35.24N 102.35W
11/14/2020 M58 MPH OLDHAM TX MESONET
&&
EVENT NUMBER AMA2000677
15Wildfire, Texas
- When
- November 14, 1:21 PM CST to 8:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Clawson Ranch Command wildfire began about four miles north of Hitchland Oklahoma in Texas County around 1321CST in CRP grass and open pasture land. The wildfire consumed a measured eight hundred and fifty-eight according to the Oklahoma Forestry Services and was caused by electrical arcing off power line. There was one home and one other structure that were threatened but were saved. There were no reports of any homes or other structures that were damaged or lost from the wildfire, however one engine was badly burned due to extreme wildfire behavior as the fire went under the engine. The engine was able to be driven away and parked. There were no reports of any injuries or fatalities. The Hardesty Volunteer Fire Department, the Guymon Fire Department along with the Hooker, Optima, Tyrone, Baker, Adams, Goodwell, Beaver, Turpin, Balko, Slapout, and Gruver, Texas fire departments responded to the wildfire. A Type 3 Strike team was called to assist with the wildfire out of Beaver County and the wildfire was finally contained around 2000CST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 14, 20205 deaths · 1 event
- Hail and Damaging Winds in Missouri, November 14, 2020$420,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Arkansas, November 14 to 15, 20204 injured · $40,000 · EF1 · 6 events
- Damaging Winds in Arkansas, November 14, 2020$90,000 · 65 kt wind · 8 events
- Strong Wind in Illinois, November 14 to 15, 2020$19,000 · 19 events
- Strong Wind in Missouri, November 14 to 15, 2020$11,000 · 11 events
- High Wind in New Mexico, November 14, 202058 kt wind · 12 events
- High Wind in Nebraska, November 14, 202059 kt wind · 10 events
- Dust Storm and High Wind in Kansas, November 14, 202056 kt wind · 10 events
- High Wind in Oregon, November 14, 202052 kt wind · 9 events
- High Wind in Texas, November 14, 202050 kt wind · 6 events
- High Wind in Nebraska, November 14, 202061 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923094.